Kentucky, 2002Tornado and Damaging Wind in Kentucky, July 10, 2002
July 10, 2002 · NWS PAH · 2 events in 1 county or zone
The Cambridge Shores community, located on the shore of Kentucky Lake about 7 miles southeast of Gilbertsville, received severe damage from a downburst with estimated winds to 100 MPH. 5 miles long and 1/4 mile wide.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Cambridge Shores community, located on the shore of Kentucky Lake about 7 miles southeast of Gilbertsville, received severe damage from a downburst with estimated winds to 100 MPH. The core of the damage path was about 1.5 miles long and 1/4 mile wide. Numerous witnesses reported seeing a weak tornado embedded in the downburst. Estimated peak winds in this small tornado were 70 MPH. The bulk of the damage and both injuries were incurred by the downburst. At least a dozen boat docks were destroyed, and six boats were destroyed or capsized, including a houseboat. At least a dozen homes received significant damage, such as roofs blown off and trees landing on houses. Numerous trees were blown down. Two persons received minor injuries when their 48-foot houseboat capsized.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 1:00 AM CST, 10 hours 50 minutes earlier.
Area forecast discussion, Jul 10, 1:00 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT WED JUL 10 2002
KPAH 88D SHOWS CONVECTION CONTINUING JUST EAST OF FA...EXTENDING
BACK INTO FAR ERN PTNS...WITH EVEN SOME ISOLD CELLS INTO SCNTL IL.
THIS ACTIVITY IS OCCURRING ALONG THE WIND SHIFT LINE OF THE INCOMING
FRONTAL BOUNDARY...THOUGH DRIER AIR LAGS WELL BEHIND IT. BELIEVE
TSRA CHANCES WL FOCUS ALONG THIS BOUNDARY TODAY...AND THUS WL BE
PRESERVED PRIMARILY FOR SRN PTNS FA...WITH MAYBE A 20% CHC OR LESS
ACROSS THE NORTH...WITH THE TD BOUNDARY. ISOLD ACTIVITY AS FAR N AND
W AS CNTL MO...EVEN AT THIS TIME OF NIGHT...SUGGESTS MAYBE A SLGT
CHC POP NORTH WOULD BE PRUDENT TODAY.
AFTER THAT...THE APPROACHING UPPER WAVE WL PRETTY MUCH KEEP A LOW
CHC POP IN THE FCST THRU THE WEEKEND...AFTER WHICH TIME THE WAVE
DEPARTS AND THE UPR RIDGE BUILDS BACK IN. THAT IN TURN WL RESULT IN
DRIER AND HOTTER WX NEXT WEEK.
WL STAY WITH WARMER GUIDANCE NR TERM...BUT IT IS LOOKING
INCREASINGLY LKLY THAT COOLER AIR WL IN FACT USHER IN AS THE OPEN
UPR WAVE TRANSLATES OVERTOP PAH FA. MAV AND NOW EVEN WARM FWC IS
RESPONDING W/TEMPS 5-10F COOLER BY THU-FRI...SO WL GO AHEAD AND BITE
INTO THAT COOL OFF THOUGH NOT ALL THE WAY.
.PAH...NONE.
In the hours before
Special weather statement, Jul 10, 7:25 AM CST, 4 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101925-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
825 AM CDT WED JUL 10 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR
STATE AREA...FOR MAINLY THE AFTERNOON AND OVERNIGHT HOURS.
DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH ACROSS THE
AREA TODAY. MEANWHILE...UPPER LEVEL IMPULSES WILL MOVE SOUTHEAST
FROM THE PLAINS AND UPPER MIDWEST. OVER THE NEXT 24 HOURS...THESE
WEATHER FEATURES WILL INTERACT WITH VERY MOIST AND UNSTABLE
CONDITIONS ALREADY IN PLACE...TO PROVIDE THE AREA WITH A THREAT FOR
SOME THUNDERSTORM ACTIVITY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS STRONG WINDS AND HAIL.
SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUESTED LATER TODAY AND TONIGHT.
Thunderstorm Wind, Marshall
- When
- July 10, 11:50 AM CST to 11:54 AM CST
- Where
- Marshall County, 7 mi SE of Gilbertsville
- Measured
- 87 kt (100 mph)
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.950, -88.200
Tornado, Marshall
- When
- July 10, 11:50 AM CST to 11:51 AM CST
- Where
- Marshall County, 7 mi SE of Gilbertsville
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 10 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.950, -88.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, July 10, 2002$37 million · 83 kt wind · 37 events
- Flash Flooding in Minnesota, July 10, 2002$3.0 million · 12 events
- Hail and Damaging Winds in Kansas, July 10, 2002$80,000 · 1 in hail · 15 events
- Flash Flood in South Dakota, July 10, 2002$150,000 · 1 event
- Flash Flood in Iowa, July 10 to 11, 2002$150,000 · 1 event
- Damaging Winds in Missouri, July 10, 2002$100,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10, 2002$45,000 · 62 kt wind · 7 events
- Damaging Winds in Oklahoma, July 10, 2002$22,000 · 61 kt wind · 20 events
- Blizzard in California, July 10, 2002$50,000 · 1 event
- Damaging Wind in Missouri, July 10, 2002$40,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, July 10, 2002$35,000 · 1 event
- Damaging Wind in North Carolina, July 10, 20023 injured · $5,000 · 62 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302089, 5302090.